Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Experiencing arrhythmic heartbeats. Prescribed HCTZ and proton pump inhibitor for GERD. Suggestions?

User rating for this question
Very Good
Answered by

Practicing since : 1981
Answered : 922 Questions
Is there a cardiologist in the house?
I'm in something of a pickle, and I can't ask my doctor because he's on vacation. I have been experiencing arrhythmic heartbeats with growing frequency for some time now. I was given HCTZ eleven years ago and was prescribed 50mg daily because of edema under the skin of my feet, although my blood pressusre was under control with CoEnzyme Q10. Ten years back I was prescribed a proton pump inhibitor for GERD, and was kept on it for far too long (several years). This past winter I had gastroenteritis for ten days (probably from norovirus).

All these events likely led to depletion of magnesium from my system, which helps explain the irregular heartbeat that I have been suffering from. Ten weeks ago this culminated in near vasovagal syncope while walking outside. I snapped out of it just in time to avoid falling.

Here's the problem. I went to a new doctor closer to my home and he prescribed one of the newer beta blockers. Yesterday I happened to look at the manufacturer's website for this product and was greeted by this stunning piece of news. And I quote: "(product name) must not be taken if ... your heart skips beats (irregular heartbeat) .. XXXXXXX

I'm dumbfounded. How could this happen? Apparently there are warnings against sudden stoppage of using this beta blocker, as an added complication.

What would you do?
Posted Wed, 24 Jul 2013 in Hypertension and Heart Disease
Answered by Dr. Anil Grover 1 hour later
welcome to health care magic,
i am a certified cardiologist , i read your mail with diligence,
you have not mentioned whether your irregular heartbeat is in the form of a pause in between heart beat , associated with symptoms like giddiness or palpitations of rapid heart beat.
usually doctors prescribe beta blockers for rapid heart rate or multiple extra beats of symptomatic type( either PVC or PAC's).
usually doctors will not prescribe beta blockers for missed beats of lower than normal heart rate ( for bradicardia associated with pauses).
And you have not mentioned whether you have started it or not.
with single dose of it usually does not have any symptoms if you stop it.
if you are continuing it since long time , yo consult your doctor and slowly taper the dose.
so first you have to know the indication for that beta blocker usage whether it is for fast heart rate or multiple extra beats. if it is for so you can continue the drug.
thank you
Above answer was peer-reviewed by
Follow-up: Experiencing arrhythmic heartbeats. Prescribed HCTZ and proton pump inhibitor for GERD. Suggestions? 3 hours later

I will send you (technology willing) two ECG/EKGs, one from the middle of the month of May, 2013, and one from Tuesday of this week (June, 25, 2013).

I believe they both show SKIPPED/MISSING heartbeats.

I will also include the results of blood tests from XXXXXXX 25th, (this week).

I had already started taking the beta blockers ((Bystolic) and today is day 14. I discovered this conflict just two days ago.

The warning against taking Bystolic in cases of SKIPPED BEATS is HERE:

Answered by Dr. Anil Grover 6 hours later
thank for writing in,
you can send your ECG and blood reports , i will go through and advise . XXXXXXX a cardiologist and take advise about Stopping the drug if you have symptoms aggravated after taking it.
thank you.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor